close
Health

Is Medications Making You Lose Sleep?

Have you been experiencing a change in your sleeping habits recently, although there have been no major changes in your lifestyle? If the answer is yes, it might be a good idea to take a closer look at the medications you are taking. It has been observed that many over the counter as well as prescription drugs can impact sleep in different ways. While some of these medications may cause insomnia, others may result in daytime drowsiness or poor sleep quality. Since sleep is essential in maintaining overall good health, it is essential to find the reason behind the recent changes in your sleeping habits.

Drugs And Sleep Disorder!

Drugs that are often used by medical professionals to treat blood pressure and heart problems can lead to sleeplessness. Similarly, medications for conditions like depression, thyroid, congestions, and so on may also lead to sleeplessness. Drugs which include chemicals that act as stimulants are also known to be responsible for keeping you up at night. Asthma medications, ADHD medications some pain killers, anti-smoking medications and so consist caffeine, which acts as a stimulant, making it difficult for you to sleep through the night and playing havoc with your sleep health.

Some medications do not interfere with you falling asleep, yet can reduce the quality of your sleep. For example, beta-blockers often used to reduce high blood pressure and cholesterol may lead to waking during the night and even cause nightmares in some cases. Certain cough medicines have also been attributed to lowering sleep quality by suppressing REM sleep.

Interestingly, some medications can cause you to feel drowsy during the daytime. These medications often come with a huge warning to not operate any heavy vehicles after taking the medicine. Most allergy and cold medications tend to make you feel drowsy and sluggish. Other medicines which can cause sluggishness include opioid pain medication, beta-blockers, muscle relaxant, anticonvulsants and so on.

Some of the common drugs that can wreak havoc on your sleep include:

  • Over the counter medications for cold

These medications often contain ingredients like pseudoephedrine or phenylephrine. They can stimulate your nervous system leading to insomnia. In fact, the U.S. National Library of Medicine has even listed sleeplessness as a possible side effect of phenylephrine.

  • Aids to give up smoking

Smoking cessation aids are supposed to help you give up smoking. Unfortunately, some of these products may interfere with your ability to get quality sleep. Some of the common smoke cessation aids like nicotine patches, gum and lozenges tend to encourage the release of acetylcholine which stimulates your brain, making it difficult to fall asleep easily. A recent study has shown that insomnia seems to be a commons side effect of using popular smoke cessation aids.

  • Pain relief medication

If you are in the habit of popping pills to find relief from pain, it might be a good idea to take a close look at the side effects it causes. Most pain relievers consist of 65 mg caffeine, which is the same amount found in one cup of coffee.

Once you identify which medication has been causing changes to your sleeping habits, you can talk to your doctor to find a solution. In many cases even switching to a more comfortable mattress will help you find relief from sleepless nights. Since each person reacts differently to different medications, especially regarding the sleep-related side effects, it is a good idea to talk to your doctor to find a suitable solution. Some of the options offered are, switching medications, seeking alternative treatments, reducing dosage and so on.  Adapting a healthier lifestyle that includes regular exercising, a healthier diet and managing stress better can also prove effective in reducing the sleep-related side effects brought forth by medications.

Tags : Medications